Dear Hannah, I’m on birth control but I had a really bad cold that turned into a bacterial infection in my lungs and had to take antibiotics for 5 days. They were 250 mg azithromycin. I didn’t know until several days after my boyfriend and I had unprotected sex that antibiotics reduce the effectiveness of the pill. I haven’t missed any pills all month but my breasts are swollen and tender. I’m worried that I may have gotten pregnant. I get to the sugar pills in a week… Does it sound like I’m pregnant? when should I take a pregnancy test?
– – – – – –
Yes, taking Azithromycin may definitely interfere with the effectiveness of your birth control pills. Some claim that Azithromycin basically “turns off” the ability of typical daily birth control pills to do what they are supposed to do; those same people claim that, since Azithromycin will stay in your system for several days after your last dose of antibiotics is taken, that birth control pills will continue to be ineffective for 3-5 days after you’ve completed your antibiotic.
From that perspective, it’s probably safest to use a condom the whole time you are on antibiotic as well as through the time until your next period. The interaction of different antibiotics with different birth control medications can be complicated, so I’ll defer to pharmacists on this one for any “official word.”
In your case, yes, you were definitely at risk for pregnancy. I would recommend that you take a pregnancy test when your upcoming period should have ended. Let’s hope very much that you didn’t get accidentally pregnant while you were on the antibiotic! Also, if you have any sex this week or next, then I would strongly recommend you use a condom.